September 1984

Propylthiouracil-Induced Diffuse Interstitial Pneumonitis

Author Affiliations

From the Fourth Department of Internal Medicine, Faculty of Medicine, University of Tokyo (Drs Miyazono, Okazaki, Uchida, Totsuka, Matsumoto, and Ogata), and the First Department of Internal Medicine, Osaka-City University Medical School, Osaka, Japan (Drs Terakawa, Kurihara, and Takeda).

Arch Intern Med. 1984;144(9):1764-1765. doi:10.1001/archinte.1984.00350210076013

• Cough productive of sputum, exertional dyspnea, and hypoxemia developed in two patients with Graves' disease after six months (patient 1) or three weeks (patient 2) of treatment with propylthiouracil, 300 mg/day. Chest roentgenograms and transbronchial lung biopsy specimens revealed diffuse interstitial pneumonitis. Lymphocyte transformation by phytohemagglutinin was highly stimulated by propylthiouracil. Symptoms and signs improved after cessation of the drug therapy and administration of prednisolone acetate. These cases represent the first report of a complication of diffuse interstitial pneumonitis induced by propylthiouracil.

(Arch Intern Med 1984;144:1764-1765)